Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 131, NWS St. Louis, MO

October 9, 2014Cole County, Missouri

NWS St. Louis, MO issued this river flood warning at Oct 9, 2014, 1:52 PM CDT for Cole County, Missouri. It took effect at Oct 10, 2014, 10:31 AM CDT. It was in force for 47 hr.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 1:52 PM CDT (18:52 UTC)
In effect from
Oct 10, 2014, 10:31 AM CDT
Expired
Oct 12, 2014, 10:00 AM CDT
In force
47 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Cole County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Moreau River (MO) near Jefferson City (JCMM7). The gauge peaked at 15.64 ft at Oct 10, 2014, 12:00 PM CDT.

actionminormoderate102010/0910/1010/1110/1210/13
Action stage
13 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06910750, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WGUS43 KLSX 091852
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT THU OCT 9 2014

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Missouri... 


  Moreau River near 

      Jefferson City 


.This Flood Warning is a result of 1-3 inches of rain the
past 24 hours and 0.75-1.50 inches forecast in the next 24 hours
with locally higher amounts possible...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than 
predicted.  The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-101852-
/O.NEW.KLSX.FL.W.0131.141010T1531Z-141012T1500Z/
/JCMM7.1.ER.141010T1531Z.141011T0000Z.141011T1500Z.NO/
152 PM CDT THU OCT 9 2014

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  The Moreau River near Jefferson City
* From Friday morning to Sunday morning.
* At 1:30 PM Thursday the stage was 2.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast:  The river is forecast to rise above flood stage late Friday
  morning and crest near 20.0 feet Friday evening. Additional rises
  are possible.
* Impact:  At 20.0 feet...Near this height, Buffalo Road will be 
  closed.  This road is about 8.7 river miles upstream of the gage.
* Impact:  At 19.0 feet...Near this height, Zion Road will be closed.
  This road is about 12 river miles upstream of the gage.
* Impact:  At 18.0 feet...Near this height, both Bainer Road and 
  Loesch Road will be closed.  These roads are about 15.5 to 16 river
  miles upstream of the gage.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     10/10  10/11  10/12  10/13  10/14

Moreau River
  Jefferson City  17.0    2.59      15.0   18.2    6.5    3.2    2.6


&&


LAT...LON 3853 9231 3848 9231 3849 9211 3854 9207
      3855 9214                       



$$
2 follow-up statements
863 
WGUS83 KLSX 100144
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT THU OCT 9 2014

...The flood warning continues for the following river in Missouri...
 
  
                      The Moreau River near 
                         ...Jefferson City 
 

.This Flood Warning is based on anticipated rainfall in the next 24 hours.



PRECAUTIONARY/PREPAREDNESS ACTIONS...


Heavy rains could cause river levels to rise even higher than predicted.

The National Weather Service will continue to monitor this situation and
issue follow up statements as conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.


&&

MOC051-110144-
/O.EXT.KLSX.FL.W.0131.141010T2108Z-141012T1012Z/
/JCMM7.1.ER.141010T2108Z.141011T0000Z.141011T1012Z.NO/
844 PM CDT THU OCT 9 2014

The Flood Warning continues for
  the Moreau River near Jefferson City
* At 7:30 PM Thursday the stage was 3.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast: The river will rise to near 18.0 feet by tomorrow evening.
  The river will fall below flood stage by Saturday morning.
* Impact:  At 18.0 feet...Near this height, both Bainer Road and 
  Loesch Road will be closed.  These roads are about 15.5 to 16 river
  miles upstream of the gage.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     10/10  10/11  10/12  10/13  10/14

Moreau River
  Jefferson City  17.0    3.18      13.0   16.7    7.9    3.7    2.8


&&


LAT...LON 3853 9231 3848 9231 3849 9211 3854 9207
      3855 9214                       



$$
795 
WGUS83 KLSX 101451
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
951 AM CDT FRI OCT 10 2014

...The flood warning is cancelled for the following river in 
Missouri...

 
  Moreau River near 

      Jefferson City


.This will be the final statement for this event...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

MOC051-101521-
/O.CAN.KLSX.FL.W.0131.000000T0000Z-141012T1012Z/
/JCMM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
951 AM CDT FRI OCT 10 2014

The Flood Warning is cancelled for
  the Moreau River near Jefferson City.
* At 9:30 AM Friday the stage was 15.4 feet.
* Flood stage is 17.0 feet.
* Forecast:  The river is forecast to crest below flood stage at 
  15.6 feet early this afternoon.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     10/11  10/12  10/13  10/14  10/15

Moreau River
  Jefferson City  17.0   15.36      10.6    5.7    3.2    2.6    2.5


&&


LAT...LON 3853 9231 3848 9231 3849 9211 3854 9207
      3855 9214                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Oct 9, 1:51 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 9, 1:51 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT Thu Oct 9 2014

.UPDATE:
Issued at 1021 AM CDT Thu Oct 9 2014

Quick update issued just after 15z to reflect latest precip trends...
essentially allowing the e-w band of convection from near MKC into
mid MO to continue to roll ese during the late morning and
afternoon. Biggest change was to trim PoPs a bit over our northern
counties...as this part of the FA will be on the northern fringes
of the bulk of the precip.

Temperatures are a very tough call over southern sections of the
CWA, and especially for those areas just south of the I-70
corridor. The persistent convection will likely push the effective
boundary further south, keeping areas from JEF to southern
sections of the STL metro in the cooler airmass. Will have to
monitor temp/wind trends and if needed will send another update
for temps before midday.

Truett

&&

.SHORT TERM: (Today through Friday Night)
Issued at 339 AM CDT Thu Oct9 2014

Low level baroclinic zone draped east-west over the area is
providing a focus for elevated convection this morning.
Additionally, the upper level trof spinning over Arizona this
morning is feeding mid and upper level moisture into the central
Plains and lower Missouri Valley as well as helping to force low
level cyclogenesis over the southwest Plains which is producing a
low level jet pointed perpendicular to the baroclinic zone.
Resulting moisture convergence is producing convection that with
pockets of heavy rain and even some small hail this morning.  All
short range guidance shifts the axis of moisture convergence further
north up across northeast Missouri and West Central Illinois by
mid-morning.  This should refocus the convection up in those areas
between 12-15Z.  Models then suggest a bit of a lull in the activity
during the early afternoon before redeveloping precip back to the
south again generally along and south of the I-70 corridor.  Another
round of heavy rain looks likely tonight as the baroclinic zone
sinks slowly south in response to a sharpening low level trof and
upstream high pressure sinking south into the Upper Midwest.  The
baroclinic zone continues sinking further south through Friday night
with several waves of moisture convergence along it through
the period.   Rainfall efficiency should be fairly high with the
entrainment of mid-upper level moisture from the southwest.  Have a
wide swath of 2-4 inch QPF along and south of I-70 through Friday
night.  I'm sure some areas will receive more, but it's hard to
pinpoint at this time.  But with the potential for rainfall totals
in excess of 4 inches, high precipitation efficiency, and training
of thunderstorms, felt it was prudent to issue a flash flood watch
for about the southern 2/3 of the area along and south of I-70.
Temperatures through the period will slowly fall as the upstream
high builds south.  Highs will struggle to near normal today, but
will likely fall below normal on Friday and Friday night.

Carney

.LONG TERM:  (Tonight through Wednesday)
Issued at 407 AM CDT Thu Oct 9 2014

High pressure will move across the Upper Midwest while the remnants
of the trof currently spinning over the southwest CONUS shifts east
across the Missouri Valley.  That persistent low level baroclinic
zone will continue to provide a focus for precip as the trof moves
by.  Although it does look like a cool/showery day for much of the
area on Saturday precip does not look to be as heavy, or perhaps as
widespread as the high to our north will be trying to push drier air
in from the Great Lakes Region.

Medium range models are in good agreement in developing a full
latitude longwave trof over the central CONUS Sunday night into
Monday.  This trof sharpens up over the Mississippi Valley Monday
night/early Tuesday morning and pushes a cold front through the
region by 12Z Tuesday.  It looks like there will be some lingering
showers on Tuesday, but the passage of this trof should bring an end
to this recent string of wet weather.  Upper level pattern stays
highly amplified through Wednesday which should keep temperatures
below normal.

Carney

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 150 PM CDT Thu Oct 9 2014

Late morning regional radar loop as well as latest model guidance
suggests that primary e-w axis of showers and thunderstorms will
be setting up just south of the Missouri River this afternoon and
overnight, with KCOU and STL metro taf sites on the n fringes of
this precip. Therefore, have gone with persistent but generally
light precip at these locations throughout the forecast period,
with IFR cigs and MVFR to occasionally IFR vsbys. I've also
limited mention of thunder to COU where periodic WAA should mean a
bit more elevated instability.

Meanwhile, southward push of surface ridge over the northern
plains has advected some drier air into far northern sections of
our CWA, placing KUIN on the northern fringes of both lower
ceilings and any rainfall. Have gone with low end VFR cigs here,
along with VCSH to reflect showers just brushing this area.

Specifics for KSTL: As noted in the primary AFD section, KSTL
should be on northern fringes of the primary e-w shower and
thunderstorm axis that will be setting up over s MO and s IL.  While
rain should prevail for most of the TAF cycle it also appears that
most of it will be on the light side with the light precip and fog
producing MVFR vsbys. However, with low level moisture and fairly
steady precip just north of the surface boundary also expect IFR
ceilings to dominate. Finally, have held off on any additional
thunder for now, as this threat will also primarily be south of
the area.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Saturday morning FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-St. Charles MO-St.
     Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
     MO-Warren MO-Washington MO.

IL...FLASH FLOOD WATCH through Saturday morning FOR Bond IL-Calhoun
     IL-Clinton IL-Jersey IL-Madison IL-Monroe IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Oct 9, 4:46 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
446 AM CDT THU OCT 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
446 AM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE OCCASIONAL THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. SOME STRONG STORMS COULD PRODUCE SMALL HAIL AND GUSTY
WIND. LOCALLY HEAVY RAINFALL IS ALSO LIKELY AND A FLASH FLOOD
WATCH IS IN EFFECT FOR MUCH OF THE AREA. PLEASE SEE THE FLASH
FLOOD WATCH PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CONTINUE TO BE LIKELY
FRIDAY AND FRIDAY NIGHT. THE FLASH FLOOD WATCH CONTINUES THROUGH
FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...PRIMARILY ALONG AND SOUTH OF THE I-70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS AND
FLOODING TODAY AND TONIGHT.

CARNEY

In the hours before

Local storm report, Oct 9, 7:52 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 AM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HEAVY RAIN       2 E MARTHASVILLE        38.63N  91.02W
10/09/2014  M4.00 INCH       WARREN             MO   PUBLIC

&&

GOSSELIN
Local storm report, Oct 9, 8:10 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 AM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       EUREKA                  38.50N  90.64W
10/09/2014  E2.50 INCH       ST. LOUIS          MO   PUBLIC

&&

GOSSELIN
Local storm report, Oct 9, 8:11 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 AM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW WASHINGTON         38.56N  91.03W
10/09/2014  M3.10 INCH       FRANKLIN           MO   COCORAHS

&&

GOSSELIN
Special weather statement, Oct 9, 9:08 AM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
908 AM CDT THU OCT 9 2014

MOZ041-047-048-091500-
BOONE MO-COLE MO-MONITEAU MO-
908 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONITEAU...NORTHWESTERN
COLE AND SOUTHERN BOONE COUNTIES UNTIL 1000 AM CDT...

AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUNCETON...OR 9 MILES NORTHWEST OF TIPTON...
MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TIPTON...
  CALIFORNIA...
  ASHLAND...
  CLARKSBURG...
  JAMESTOWN...
  MCGIRK...
  EASLEY...
  CENTERTOWN...
  ST. MARTINS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, Oct 9, 12:27 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 PM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             3 SW BOURBON            38.12N  91.29W
10/09/2014  E0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

            ON INTERSTATE 44 BETWEEN CUBA AND BOURBON MISSOURI.

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:08 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more35 hr
Oct 9, 5:08 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Franklin, Gasconade, Montgomery, Osage and 1 more6 hr

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.